Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 104, NWS Quad Cities, IA

June 13, 2000Henry County, Rock Island County, Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 13, 2000, 4:06 PM CDT for Henry County, Rock Island County, Illinois; Scott County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 4:06 PM CDT (21:06 UTC)
Expired
Jun 13, 2000, 4:45 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Scott County, IA, Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 7 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:18 PM CDTHail 1Bettendorf, IA
Jun 13, 4:19 PM CDTHail 1Davenport, IA
Jun 13, 4:25 PM CDTThunderstorm WindPort Byron, IL
Jun 13, 4:30 PM CDTHail 0.88Bettendorf, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 132107
SVRMLI
IAC163-ILC073-161-132145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  NORTHEAST HENRY COUNTY IN NORTHWEST ILLINOIS
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 445 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES NORTHWEST OF
  DAVENPORT...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   DAVENPORT MUNICIPAL AIRPORT BY 410 PM CDT.
   BETTENDORF BY 415 PM CDT.
   PLEASANT VALLEY BY 420 PM CDT.
   PORT BYRON BY 425 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH. 
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

ALSO BE READY FOR POTENTIAL URBAN AND FLASH FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT 
TUESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. 

LAT...LON 4176 9076 4148 9068 4137 9045 4143 9007
          4175 9028

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:42 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 13, 2:42 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT TUE JUN 13 2000

SYNOPTIC PICTURE THIS AFTERNOON SHOWS DEEP 500H TROUGH OVER HIGH
PLAINS...WITH CLOSED LOW NEAR RAP...AND RIDGES ON EAST AND WEST COASTS.
AT THE SURFACE...TWIN LOWS IN NORTH CENTRAL SOUTH DAKOTA AND NORTHWEST
KANSAS...WITH ASSOCIATED COLD FRONT...AND WARM FRONT ACROSS NORTHERN
IOWA.

MODELS INITIALIZED WELL AT 500H...WITH AVN PROBABLY BEST ON KANSAS
VORT MAX.  AT SURFACE AVN BEST AGAIN ON TWIN LOWS. PRIMARY FORECAST
CONCERNS ARE IN NEAR TERM...WITH LOW LEVEL JET TONIGHT...AND AHEAD OF
COLD FRONT WEDNESDAY.

MODELS AGREE MODERATELY WELL ON DEEPENING 500H CLOSED LOW AS IT MOVES
INTO SW MINNESOTA BY 24 HOURS...THEN LIFTING TROUGH AXIS THROUGH DVN
AROUND 42 HOURS/06Z THURSDAY.  AT THE SURFACE THE AVN BRINGS THE COLD
FRONT TO DVN THE FASTEST...AROUND 19Z WEDNESDAY...WITH THE ETA AROUND
23Z...AND THE NGM AROUND 00Z THURSDAY.

TONIGHT WILL SEE CONTINUED THUNDERSTORMS...AS STRONG LOW LEVEL JET
PUMPS MOISTURE INTO THE AREA.  MAIN PROBLEM WILL BE HIGH WINDS
AND HEAVY RAIN.  CURRENT BATCH SHOULD BE THROUGH THE FORECAST AREA BY
MID EVENING.  MORE STORMS WILL MOVE THROUGH LATER TONIGHT...EXITING
ILLINOIS IN MORNING.  WEDNESDAY WILL SEE STRONG PVA IN THE
AFTERNOON...ACCOMPANYING COLD FRONT. WITH UPPER JET OVER AREA...
AFTERNOON THUNDERSTORMS WILL AGAIN BE POSSIBLE...ALTHOUGH BEST CHANCE
FOR SEVERE WILL BE IN ILLINOIS.

WILL KEEP CLOSE TO CURRENT FORECAST.  WILL EMPHASIZE HEAVY RAINFALL...
AND WILL PROBABLY GO WITH FLASH FLOOD WATCH FOR TONIGHT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

In the hours before

Special weather statement, Jun 13, 3:50 PM CDT, 16 minutes before
IAZ076-087-098-MOZ009-010-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT TUE JUN 13 2000

...SEVERE THUNDERSTORM WATCH NUMBER 439 CANCELED...

THUNDERSTORMS HAVE TEMPORARILY MOVED EAST...EXITING THE WATCH AREA
IN THE QUAD CITIES COUNTY WARNING AREA.

COUNTIES CLEARED FROM THIS WATCH INCLUDE...

CLARK...JEFFERSON...KEOKUK...SCOTLAND...AND VAN BUREN.

SOME OF THE LARGER TOWNS NO LONGER IN THIS WATCH INCLUDE...

FAIRFIELD...KAHOKA...KEOSAUQUA...MEMPHIS...AND SIGOURNEY.

STAY TUNED TO YOUR FAVORITE WEATHER INFORMATION SOURCE FOR LATER
UPDATES.

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:28 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson4 hr
Jun 13, 3:41 PM CDTSevere Thunderstorm WarningDVNRock Island49 min
Jun 13, 3:44 PM CDTSevere Thunderstorm WarningDVNHenderson46 min
Jun 13, 4:03 PM CDTSevere Thunderstorm WarningDVNMercer42 min
Jun 13, 4:30 PM CDTSevere Thunderstorm WarningDVNWhiteside45 min
Jun 13, 4:37 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island53 min
Jun 13, 5:08 PM CDTSevere Thunderstorm WarningDVNStephenson52 min
Jun 13, 5:11 PM CDTSevere Thunderstorm WarningDVNWhiteside49 min
Jun 13, 1:00 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Washington45 min
Jun 13, 1:00 PM CDTSevere Thunderstorm WarningDVNMuscatine45 min
Jun 13, 1:04 PM CDTSevere Thunderstorm WarningDVNJohnson41 min
Jun 13, 2:22 PM CDTSevere Thunderstorm WarningDVNJefferson53 min
Jun 13, 2:46 PM CDTSevere Thunderstorm WarningDVNWashington44 min
Jun 13, 3:30 PM CDTSevere Thunderstorm WarningDVNLouisa45 min
Jun 13, 4:00 PM CDTFlash Flood WarningDVNScott4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.